Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 185, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2011, 1:14 AM EDT for 4 counties in South Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2011, 1:14 AM EDT (05:14 UTC)
- Expired
- Jun 22, 2011, 2:00 AM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 1:25 AM EDT | TSTM WND DMG | Dalzell, SC | LARGE LIMBS DOWN. |
| Jun 22, 1:55 AM EDT | TSTM WND DMG | Mayesville, SC | LARGE LIMBS AND A FEW TREES DOWN IN THE AREA OF MCNIGHT AND ADKINS RDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
249
WUUS52 KCAE 220514
SVRCAE
SCC055-061-079-085-220600-
/O.NEW.KCAE.SV.W.0185.110622T0514Z-110622T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
114 AM EDT WED JUN 22 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 200 AM EDT
* AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF EASTOVER AND
MOVING NORTHEAST AT 35 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMTER...SOUTH
SUMTER...MULBERRY...MILLWOOD...EASTOVER AND OAKLAND
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3380 8057 3385 8070 3393 8079 3404 8081
3432 8038 3388 8010
TIME...MOT...LOC 0514Z 243DEG 36KT 3399 8063
$$1 follow-up statement
944
WWUS52 KCAE 220539
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
139 AM EDT WED JUN 22 2011
SCC079-220549-
/O.CAN.KCAE.SV.W.0185.000000T0000Z-110622T0600Z/
RICHLAND SC-
139 AM EDT WED JUN 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY IS
CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3388 8039 3391 8054 3398 8065 3400 8064
3403 8060 3406 8061 3407 8063 3408 8062
3408 8064 3410 8062 3407 8071 3410 8073
3432 8038 3388 8010
TIME...MOT...LOC 0539Z 243DEG 36KT 3410 8036
$$
SCC055-061-085-220600-
/O.CON.KCAE.SV.W.0185.000000T0000Z-110622T0600Z/
KERSHAW SC-LEE SC-SUMTER SC-
139 AM EDT WED JUN 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR SUMTER...LEE AND KERSHAW COUNTIES...
AT 133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF
SUMTER...MOVING NORTHEAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAYESVILLE
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3388 8039 3391 8054 3398 8065 3400 8064
3403 8060 3406 8061 3407 8063 3408 8062
3408 8064 3410 8062 3407 8071 3410 8073
3432 8038 3388 8010
TIME...MOT...LOC 0539Z 243DEG 36KT 3410 8036
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:45 AM EDT, 29 minutes earlier.
Area forecast discussion, Jun 22, 12:45 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1245 AM EDT WED JUN 22 2011 .SYNOPSIS... MUCH ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR THE NEXT COUPLE OF DAYS AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE AREA. SLIGHT COOLING IS EXPECTED FOR THE END OF THE WEEK AS THE THREAT OF THUNDERSTORMS INCREASES. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... SHOWERS AND THUNDERSTORMS ACROSS THE MIDLANDS MOVING NORTHEAST...RADAR TRENDS SUGGEST WEAKENING TREND. ADJUSTED THE POPS LOWER TO THE SOUTHWEST...CATEGORICAL CENTRAL TO THE PEE DEE. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/... BY WEDNESDAY AN UPPER TROUGH OVER THE CENTRAL PLAINS BEGINS TO MOVE EASTWARD HELPING TO FLATTEN THE UPPER RIDGE. WILL INCREASE POPS TO LOW CHANCE MAINLY FOR THE AFTERNOON AND EVENING HOURS. STILL QUITE WARM WEDNESDAY WITH HIGHS IN THE MID TO UPPER 90S...BUT LOWERING INTO THE LOWER 90S THURSDAY. A HEAT ADVISORY MAY AGAIN BE NEEDED WEDNESDAY. OVERNIGHT LOWS IN THE LOWER TO MIDDLE 70S. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... MEDIUM RANGE MODELS CONTINUE TO DEPICT AN UPPER TROUGH OVER THE CENTRAL PART OF THE COUNTRY SLOWLY MOVING EAST. TROPICAL MOISTURE MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL. A COLD FRONT APPROACHES FROM THE NORTHWEST BY FRIDAY BUT MODELS SUGGEST THAT THE FRONT WILL HAVE A TOUGH TIME GETTING THROUGH OUR AREA...POSSIBLY STALLING INTO EARLY NEXT WEEK. WILL CONTINUE THE MENTION OF CHANCE POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS GENERALLY IN THE LOWER 90S. OVERNIGHT LOWS REMAIN IN THE LOWER TO MIDDLE 70S. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... THUNDERSTORM ACTIVITY HAS SPREAD ACROSS THE MIDLANDS INCLUDING CAE/CUB AS OF 22/03Z. THE STRONGEST THUNDERSTORM CLUSTERS FEATURE SMALL HAIL AND WINDS UP TO 50 KNTS WITH CONTINUOUS LIGHTNING. CSRA IS CLEAR NOW BUT WILL MONITOR FOR ANOTHER BATCH TO MOVE OVER SITES IN THE NEXT 1 TO 2 HOURS. OGB MAY JUST SEE STORMS BRUSH TO THE NORTH. THERE STILL REMAINS SOME UNCERTAINTY TO FOG TOMORROW MORNING BUT WITH CURRENT STORM ACTIVITY HAVE INCLUDED IT INTO AGS/OGB SITES WHERE NAM MOS HAS INDICATED BRIEF PERIOD OF MVFR FOG. WINDS PICK UP AFTER 22/18Z FROM THE WEST- SOUTHWEST. FOR NOW HAVE LEFT OUT CB MENTION IN TAFS FOR THE END OF THE TAF PERIOD DUE TO TIMING/LOCATION OF UPPER TROUGH ARRIVING FROM THE WEST AND UNCERTAINTY IN STORM COVERAGE. EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING CONVECTION IS POSSIBLE WEDNESDAY THROUGH SATURDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jun 21, 6:51 PM EDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 651 PM EDT TUE JUN 21 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222300- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 651 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 22, 12:16 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1216 AM EDT WED JUN 22 2011
SCZ027-028-036-037-220500-
CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
1216 AM EDT WED JUN 22 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 100 AM
EDT...
AT 1213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PINE RIDGE TO 7
MILES WEST OF LIVINGSTON...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...COLUMBIA...FOREST ACRES...GASTON...OAK GROVE...PINE RIDGE...
SOUTH CONGAREE...SPRINGDALE...WEST COLUMBIA...FORT JACKSON AND FIVE
POINTS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3350 8132 3355 8131 3364 8119 3367 8121
3369 8126 3400 8114 3408 8073 3407 8072
3408 8069 3360 8085
TIME...MOT...LOC 0416Z 248DEG 21KT 3393 8105 3355 8123Local storm report, Jun 22, 12:22 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1222 AM EDT WED JUN 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TSTM WND DMG 2 NE CLEARWATER 33.53N 81.88W
06/21/2011 AIKEN SC AMATEUR RADIO
HAM RADIO REPORTS TREES DOWN IN BATH.
&&
VAUGHANLocal storm report, Jun 22, 12:23 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1223 AM EDT WED JUN 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 7 NNE IRMO 34.19N 81.16W
06/21/2011 RICHLAND SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED TREES DOWN
SCREAMING EAGLE ROAD AND KOON ROAD.
1122 PM TSTM WND DMG 8 NNE SUMTER 34.04N 80.32W
06/21/2011 SUMTER SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED TREES DOWN AT US
HIGHWAY 15 AND DUBOSE SIDING ROAD.
1027 PM TSTM WND DMG 1 SE NEESES 33.53N 81.12W
06/21/2011 ORANGEBURG SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED TREES DOWN ON
NEESE HIGHWAY AND JUNIPER STREET.
&&
AWPLocal storm report, Jun 22, 12:24 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1224 AM EDT WED JUN 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM LIGHTNING RUBY 34.74N 80.18W
06/21/2011 CHESTERFIELD SC EMERGENCY MNGR
*** 1 FATAL, 1 INJ *** EMERGENCY MANAGER REPORTED A MAN
WAS FATALLY STRUCK AND A CHILD INJURED BY LIGHTNING IN
RUBY.
&&
SMITHSpecial weather statement, Jun 22, 12:37 AM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1237 AM EDT WED JUN 22 2011 SCZ027-220530- LEXINGTON- 1237 AM EDT WED JUN 22 2011 ...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND LEXINGTON COUNTIES... AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF LEESVILLE MOVING NORTHEAST AT 30 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
Special weather statement, Jun 22, 12:58 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1258 AM EDT WED JUN 22 2011 SCZ022-028-031-037-220545- CALHOUN-KERSHAW-RICHLAND-SUMTER- 1258 AM EDT WED JUN 22 2011 ...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...KERSHAW... LEXINGTON...RICHLAND AND SUMTER COUNTIES... AT 1251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF EASTOVER MOVING NORTHEAST AT 25 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 50 min |
| Jun 21, 8:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 49 min |
| Jun 21, 9:04 PM EDT | Special Weather Statement | CAE | Aiken | 26 min |
| Jun 21, 9:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Richland | 43 min |
| Jun 21, 9:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lexington, Richland | 49 min |
| Jun 21, 10:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg, Richland | 50 min |
| Jun 21, 10:29 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 46 min |
| Jun 21, 10:41 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster, Lee, Richland, Sumter | 34 min |
| Jun 21, 10:57 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 63 min |
| Jun 21, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 47 min |
| Jun 21, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 32 min |
| Jun 21, 11:46 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 44 min |
| Jun 22, 12:16 AM EDT | Special Weather Statement | CAE | Richland | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.